Keepingfaith
  • 7 replies
  • 191 views
  • 5 followings
Keepingfaith, December 23,  2018  6:47pm EST

Heart patient with severe blocked nose

Hello, I would like to seek help on my mothers condition. In 2011 she had a quadruple bypass surgery. Surgery was successful. Despite serious blockages, she able to recover soon and get back to daily lifestyle. Fast forward to 2017, she was complaining about chest tightness and uneasiness. After multiple trips to cardiologist, they finally agreed to perform an angiogram. Angiogram revealed 2 bypasses (from 2011 surgery) that we’re not working anymore. They placed 2 stents in one of the bypasses and since the other bypass was about 40-50% they didn’t do anything to that one. They didn’t want to spend too much time invasively. 
Now more than a year later, she has been complaining for months about her nose being blocked making it hard for her to breathe. We have made visits to ENT doctors, lung specialists, cardiologists. They have found nothing wrong with her nose. Pulmonologist says she has a bit of asthma, so now she has been using an inhaler for about a month or so. 
Her nose is still constantly and severely blocked, neck, shoulder, and head ache from the constant congestion. Main concern is that the blocked nose is so severe it causes difficulty in breathing. Nasal sprays, teas etc nothing work. Doctors think it could be a side effect from her medications. They were thinking it’s the beta blocker. We’ve changed it to another one but still same issue. Does anyone have any idea what it could be? Medications? Asthma? Is it the other bypass that was left untreated?

Would appreciate any advice! Just so concerned and worried seeing her like this. I wish we could figure out what it is!

7 Replies
  • JamesPL
    JamesPL, December 23,  2018  11:24pm EST

    Hi and welcome to the support network. I too had quintuple bypass surgery in 2011. I was told by my cardiologist at the time that the bypass has about a ten year life span. I asked what that means exactly and was told that while the chances of another bypass wasn't high, there is a possibility that stents might be required at some point in time. I have never heard of anyone having issues with having breathing difficulty after the procedure and I have not experienced that as well. I suspect that it is unrelated to the surgery. The medication would make more sense. Have you discussed having the doctors take her off the medication completely to see if there is any improvement? I had light headedness from blood pressure medication and my doctor decided to take me off it completely.

    I wish her well.

    Jim

  • Keepingfaith
    Keepingfaith, December 24,  2018  3:09pm EST

    Hi Jim,

    Thanks for the reply. The doctors she’s visited do think it’s unrelated to her heart and most likely the medications. I did my research and had found that beta blockers have a side effect of nose blockage and congestion with prolonged use. Her cardiologist did stop the atenolol for about a month. Her symptoms of blocked nose was mild I would say, it was there but not as severe as it was before and now on the beta blocker. However, without the beta blocker she began having heart palpitations so the cardiologist put her back on it. 

    I’ve tried to research her medications but honestly almost all Of them have a side effect which mentions some sort of nose/sinus problem. 

    Its hard not to think it’s from the other bypass that was left untreated. 

  • yarn007
    yarn007, December 25,  2018  11:07pm EST

    Is there any chance they could switch her to a different beta blocker?   Must admit I would be thinking the same as you.   Any chance of getting a second opinion?   

  • Keepingfaith
    Keepingfaith, December 25,  2018  11:33pm EST

    Hi Yarn007,

    She did take metropolol for a few weeks but her symptoms were still there. I think beta blockers in general are causing this for her. I am planning to contact her cardiologist one more time to ask if there is any other non-beta blocker that she can replace it with. She is truly suffering from this issue. 

     

  • AHAASAKatie
    AHAASAKatie, December 31,  2018  9:42am EST

    I wanted to offer 2 suggestions for treating the symptoms and adding comfort, could a good massage therapist, maybe one trained in TMJ work help keep her comfy? The other thought is food allergy causing the congestion? There are many different opinions on food allergies causing issues such as excess mucus. We have a member on the site who works with holistic treatments (always in tandem with the medical community). I am going to send her a link to this conversation and see if she has any suggestions for you as well. 

    Thanks Katie 

  • marshamd59
    marshamd59, December 31,  2018  10:53am EST

    That sounds miserable and I feel so bad for her. You are sweet to try so hard to help her find a solution. My only other thought is she on any type of diuretic? I’ve had issues with them clogging my ear (feeling like there’s water in my ear). I only take them every few days instead of every day which has helped some. Also, maybe you could ask the doctor about a lower dose of beta blocker or cutting pills in half if she’s already on the lowest dose to see if that might give her some relief while still helping her heart issues. 

    Wishing you the best!

    Michelle

  • yarn007
    yarn007, December 31,  2018  3:09pm EST

    Oh, how interesting Katie.   Never would have thought of allergy issues.   What a great idea.   I just found out a couple of years ago I am allergic to my cats.   Never was before, but living with them for 42 years... I am now.   Cats are staying of course.  Just living on Allegra.   

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active